Heparin-induced thrombocytopenia and thrombosis: Detection and specificity of a platelet-aggregating IgG

R. M. Sandler, David Seifer, K. Morgan, P. J. Pockros, J. Wypych, L. M. Weiss, S. Schiffman

Research output: Contribution to journalArticle

23 Scopus citations

Abstract

A 46-year-old female who died as a result of thrombocytopenia associated with multiple arterial occlusions and septicemia while on heparin therapy was found to have a platelet-aggregating factor present in several plasma samples and in a sample of serum. This factor was subsequently shown to be an IgG with aggregating properties toward normal platelets that were enhanced by, but not dependent on, the presence of heparin. Further studies showed that heparin was unlikely to have acted as a hapten in initiating the IgG production but that its role was significant in aggravating the ensuing arterial thrombosis. The necessity of substitution of heparin with alternative anticoagulant/antithrombotic therapy to avoid the worst sequelae of this potentially catastrophic syndrome is discussed.

Original languageEnglish (US)
Pages (from-to)760-764
Number of pages5
JournalAmerican Journal of Clinical Pathology
Volume83
Issue number6
Publication statusPublished - 1985
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Pathology and Forensic Medicine

Cite this

Sandler, R. M., Seifer, D., Morgan, K., Pockros, P. J., Wypych, J., Weiss, L. M., & Schiffman, S. (1985). Heparin-induced thrombocytopenia and thrombosis: Detection and specificity of a platelet-aggregating IgG. American Journal of Clinical Pathology, 83(6), 760-764.